Background: Observational studies have suggested an increased risk of intracranial hemorrhage (ICH) associated with selective serotonin reuptake inhibitors (SSRIs) and other antidepressants primarily inhibiting serotonin reuptake.
Objectives: Our aim was to systematically review the available epidemiologic evidence regarding the risk of ICH associated with SSRIs and antidepressants inhibiting serotonin reuptake.
Methods: MEDLINE/PubMed and EMBASE were searched for all relevant articles in English, French, or German published before April 2017. Observational studies with SSRIs or any antidepressants classified by strength of serotonin reuptake inhibition as primary exposure, a comparison group, and ICH as outcome were eligible.
Results: Among twelve identified studies (six nested case-control, three cohort, two case-control, one case-crossover), seven assessed the risk of ICH associated with SSRIs (some also including other antidepressants primarily inhibiting serotonin reuptake), two the risk of ICH associated with inhibitors of serotonin reuptake according to the degree of reuptake inhibition, and three addressed both objectives. Four of ten studies showed an increased risk of ICH associated with SSRIs, with the two largest studies suggesting a moderate effect. Three of five studies showed an increased risk of ICH associated with strong inhibitors of serotonin reuptake. Limitations including residual confounding, inclusion of prevalent users, potentially inappropriate study designs, and lack of power may have influenced these results, especially in studies showing no association or a highly increased risk.
Conclusion: This systematic review suggests an increased risk of ICH with antidepressants primarily inhibiting serotonin reuptake, such as SSRIs. An increased risk of ICH with strong inhibitors of serotonin reuptake compared with weak inhibitors is also possible but the available evidence is limited. Antidepressants only moderately or weakly inhibiting serotonin reuptake might be preferred in high-risk patients.